The effects of high-dose and low-dose tryptophan depletion on mood and cognitive functions of remitted depressed patients
Journal of Psychopharmacology , Volume 19 - Issue 3 p. 267- 275
It has frequently been demonstrated that acute tryptophan depletion (ATD) induces a transient depressed mood in some patients who are in remission from depression. However, the effects of ATD on cognitive processes in remitted depressed patients have not been investigated. The aim of the present study was to investigate the effects of different extents of depletion on mood and cognitive tasks involving neutral and emotional stimuli. Twenty patients in remission or in partial remission from depression received ATD in a double-blind, crossover design. Mood was assessed at both sessions before, at +6.5 h and +24 h after depletion. Cognitive assessment in both sessions started at +4.75 h, and also before and after the whole procedure. The ATD mixtures induced the expected reductions of plasma tryptophan levels. High-dose ATD induced a depressive response in a subsample of patients and impaired the processing of positive information independent of mood change. Attention for neutral stimuli (Stroop interference) improved in a dose-dependent manner. ATD may affect mood and cognition via different pathways: one implicated in mood regulation and the processing of emotional information, and one for the processing of neutral information. The first pathway may be more important for discriminating vulnerability to impaired serotonin function. The comparison of the effects of high-dose and low-dose ATD is useful for those studies aiming to investigate the relationships among 5-HT, mood and cognition.
|Catecholamine, Cognition, Depletion, Depression, Serotonin, Tryptophan|
|Journal of Psychopharmacology|
|Organisation||Department of Neuroscience|
Booij, L, van der Does, A.J.W, Haffmans, P.M.J, Riedel, W.J, Fekkes, D, & Blum, M.J.B. (2005). The effects of high-dose and low-dose tryptophan depletion on mood and cognitive functions of remitted depressed patients. Journal of Psychopharmacology, 19(3), 267–275. doi:10.1177/0269881105051538